How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4487
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Dear Doctor, I started using ritalin half a year ago during my exams ( i have ADD); i onl

This answer was rated:

Dear Doctor,
I started using ritalin half a year ago during my exams ( i have ADD); i only took 20mg a day 5times a week for about 6 weeks.
Now i have stopped using them for almost 2 weeks and i started feeling weird 2 days after stopping. I get somekind of anxious feelings comming up, like panic attacks and my brain often feels weird and sometimes my body feels partially numb...
Could this be due to the ritalin?
Do people often experience panic attacks when geeting off ritalin ( did not have them while on ritalin and stopped cold turkey)



Greetings !


Welcome to the site.


I am Dr. Kaushik and i believe i can help you with your problem.


Well you see the anxiety / panic attacks that you are going through are a part of Ritalin withdrawal side effects which have developed because of your abrupt (cold turkey) stopping of the drug without applying the strategic slow weaning process.


However having said that I will like to reassure you that these withdrawal side effects such as the symptoms you are currently experiencing are temporary and self limiting and they are likely to subside on their own once the Ritalin has washed out of your system completely which shall take place in a total of 3-4 weeks from the time you completely stopped the drug.


So I suggest that you patiently endure the present complaints as soon you will start to notice that the intensity and frequency of these panic attacks have started to reduce and slowly they will wane off completely.


If it is difficult for you to patiently endure these side effects then I will suggest that you restart yourself on 10 mg/day dose of Ritalin which will result in control over these symptoms in 1-2 weeks time after which you shall have to systematically come of 10 mg Ritalin by first reducing the dose to 5 mg / day and taking it for 1 week followed by taking the same 5 mg dose every alternate day for 1 more week and then stoping the drug completely.


So above I have mentioned two approaches , either of them will result in symptom free state , so now it is up to you to choose one of them.


I hope this helps.


Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer.



Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Thank you for your answer doctor, i did not hear from my GP that i could not stop the ritalin cold turkey. this is the second time i used them for an exam period.

I was planning to use ritalin once or twice a week from now on during the year to study but that does not seem a good option anymore since i cannot just take them when i need to study.....


Have a nice day



Customer: replied 2 years ago.

Dear dr i would like to add that the sympotems have not stopped and i experience full blown panic attacks now, 5-6 months later. and have alot of twitching, spasms and tremors going on.

Greetings !

I a sorry to learn about your situation.

Kindly please give me details what all strategies you had applied after we have discussed about them at that time.

Also please tell me what drugs are you taking currently ?

I will get back to you once you reply to my queries.

Customer: replied 2 years ago.

Hi Dr, thank you for your reply.


about 1 month after stopping the ritalin i started to get muscle spasms, fascilations and tremors all worse when under stress.

I also developped seizures, that looked like grand mal but i did not loose consiousness and could talk during the long lasting seizures.

I had a CT, MRI and countless EEGs and all seemed normal. just i seemed to have some minor epileptic aticity in a temporal lobe in the begining. it was so minor that 2 out of 3 neuroligsts did not even notice it and the other one admitted in the end that it could not be epilelpsy when looking at my symptomes. also lyrica and rivotril made me have more seizures i nthe end instaid of less.

i received the diagnosis of stress induced by the ritalin i took months ago.

since 1 week i also started to hyperventilate and cry for no reason

now i started paxil 20mg. 4 days of 10mg and now the first day of 20mg.

i still get spasms, twitches etc.

the anxiety mainly comes bcs i dont know what is going on with me.


as a side note, my wife , who is under alot of stress due to my issues, told me that today she also starts to have twitches in her triceps and calves and has a stress feeling in the side of the face also just like me



Thanks for the valuable inputs.

Well first of all I do not think your symptoms are suggestive of a seizure disorder as it must have been confirmed by the neurologists who declined to confirm it.

Secondly do not take the findings of EEG as a confirmation for seizure disorder since EEG is not a confirmatory test for epilepsy, it just helps in suggesting a propensity and possibility of an underlying seizure but it does not confirm anything. Also the EEG findings need to be correlated with clinical findings so as to make a diagnosis of Epilepsy. May I also add here that EEG may come out to be abnormal in normal people who are seizure free while at other times it may be normal in seizure patients, you may cross check this with your neurologist and I am sure he will agree with me.

So the loss of consciousness during the seizure episode and your recollection of the whole event in itself beats the essence of seizure and rules out that it was a seizure.

But yes that can be a panic attack.

You see the muscle twitching that you are having for sometime and now your wife has developed that too, this can actually be a fasciculation which may occur due to rivotril ( which is a benzodiazepine) withdrawal if you had stopped taking it abruptly.

So as I will suggest that following below solutions.

-- Get vitamin b12 and folate checked in your blood as their deficiency can lead to panic attacks and fasciculations.

-- Have patience for 1-2 weeks as paroxetine takes 2-3 weeks to settle in the system and produce the desired action against panic attacks.

-- You may ask your doctor to prescribe you xanax ( alprazolam) at dose of 0.5 mg for PRN use that is for as and when required use that is at the times of a sudden outbreak of panic attack or anticipation of an impending panic attack. This Xanax shall help you to pass the initial 1-2 weeks while the paroxetine gets adjusted within your system.

I hope this helps.

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer.

If there is any further assistance needed please feel free to ask using the reply button.


Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions